Department of Pediatrics, Toho University, Sakura Medical Center, 564-1, Shimoshizu, Sakura, Chiba 285-0841, Japan
Correspondence: Hiroki Hoshino
Department of Pediatrics,
Toho University, Sakura Medical Center
Sakura, Chiba 285-0841, Japan
Patients with Leigh syndrome (LS) sometimes develop epileptic spasms (ES). ACTH treatment for ES may be effective without serious adverse events in some patients with LS. Status dystonicus is a life-threatening disorder characterized by an acute exacerbation of generalized dystonia and often develops as a triggered event. The underlying pathophysiology of status dystonicus remains unclear. To our knowledge, there has been no reported case of status dystonicus associated with ACTH treatment. Here, we describe the first reported patient with LS, harbouring compound heterozygous mutations in SLC19A3 gene, who developed status dystonicus following initial intramuscular injection of a course of ACTH treatment for ES. Stressors can precipitate acute exacerbation in SLC19A3-related disorders. Interestingly, in this patient, external discomfort stimuli tended to induce transient hypertonia with opisthotonos. This report suggests that attention should be paid to acute exacerbation of generalized dystonia when ACTH treatment for ES is started in patients with LS, who have dystonia tend to exacerbate transiently by external discomfort stimuli.